Feature Archive

The Risks of Cancer-Related Anemia

You don't have to be bone-tired during treatment.

WebMD Feature

Reviewed By Michael Smith

Nearly everyone expects to feel tired during cancer treatment; after all, cancer-related fatigue affects 76% of patients. But most people don't realize that fatigue is often caused by a treatable condition: anemia .

"I felt like I was moving underwater," recalls Peggy B., a 48-year-old breast cancer survivor, who became anemic during chemotherapy. "You know that feeling? That feeling of resistance along every limb you try to move?"

In simplest terms, anemia develops when you no longer have enough red blood cells to carry oxygen to all the systems of your body. That oxygen sustains your energy. Thus, the first symptom of anemia is fatigue. Other symptoms include dizziness, inability to concentrate, loss of appetite, and even chest pain or rapid heartbeat.

While anemia is common and treatable, it's no minor concern. The resulting fatigue can leave people too tired to carry on daily activities, and it can lead to feelings of hopelessness or depression.

Ishmael Jaiyesimi, D.O., an oncologist at Beaumont Hospital in Royal Oak, Michigan, tells WebMD that almost all of his chemo patients become anemic. So, he checks their hemoglobin counts regularly and treats them before the anemia becomes seriously symptomatic. Women should have a count of 12-16 grams per deciliter of blood; men should have 14-18 grams per deciliter.

What Causes Cancer-Related Anemia?

Anemia can result from the cancer itself and from treatment. It's a one-two punch.

Cancer in general can cause malfunctioning of your bone marrow, which produces new red blood cells. In addition, some cancers, such as colon cancer, can cause bleeding, which siphons off more red blood cells "There is something called the anemia of chronic disease," explains Stephen Nimer, M.D., head of the division of hemotologic oncology at Memorial Sloan-Kettering Cancer Center in New York City. "Basically this happens when the body is not healthy and the bone marrow stops producing red blood cells."

Treatment can cause anemia in several ways. "Surgery can cause blood loss," Nimer explains. "If radiation involves the bones, the marrow can be affected. Eighty percent of the chemotherapy drugs we use also suppress red blood cell production." To add to that, some chemo drugs lower the number of platelets in the bloodstream, thus preventing clotting, which allows more blood to seep out of your veins.

©1996-2005 WebMD Inc. All rights reserved.


Last Editorial Review: 1/31/2005 5:16:57 AM



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!